Hail, Crittenden
- When
- March 28, 2:58 PM CST
- Where
- Crittenden County, 2.46 mi N of Nunn
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.465, -87.988
A strong low pressure center moved northeast from Oklahoma into south central Missouri by late afternoon, with a warm front extending east from the low across western Kentucky. The warm front served as a focusing mechanism for some of the ingredients needed for tornadogenesis.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strong low pressure center moved northeast from Oklahoma into south central Missouri by late afternoon, with a warm front extending east from the low across western Kentucky. The warm front served as a focusing mechanism for some of the ingredients needed for tornadogenesis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 28, 2:06 PM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 306 PM CDT SAT MAR 28 2009 .DISCUSSION... A WARM FRONT LIFTING NORTH ACROSS PORTIONS OF THE QUAD STATE THIS AFTERNOON WILL BE FOLLOWED QUICKLY BY LOW PRESSURE AND A COLD FRONT MOVING THROUGH BY EARLY EVENING. SEVERE STORMS WILL BE POSSIBLE ACROSS MUCH OF WEST KENTUCKY INTO SOUTHEAST ILLINOIS UNTIL THE COLD FRONT MOVES THROUGH THE REGION...THUS A TORNADO WATCH HAS BEEN ISSUED FOR THESE AREAS UNTIL 02Z. WRAP AROUND MOISTURE AND COLDER AIR FILTERING IN BEHIND THIS LOW WILL LEAD TO A CHANCE OF RAIN AND SNOW BY LATE EVENING AND OVERNIGHT...WITH THE BEST CHANCES ACROSS THE NORTHERN HALF OF THE REGION. SURFACE TEMPERATURES WILL PREVENT ANY SNOW ACCUMULATION...WITH LOWS IN THE MID TO UPPER 30S. RAIN AND SNOW WILL LINGER INTO THE MORNING HOURS SUNDAY ACROSS OUR EASTERN COUNTIES...BUT NAM...GFS AND ECMWF ALL SHOW DRIER AIR AND SUNSHINE QUICKLY RETURNING BY SUNDAY AFTERNOON. AS HIGH PRESSURE SLIDES TO OUR SOUTH...SOUTHERLY WINDS WILL QUICKLY RETURN BY LATE SUNDAY NIGHT...WITH A NICE WARM UP ON MONDAY. MONDAY NIGHT...ECMWF AND GFS ARE IN GOOD AGREEMENT BRINGING A LOW PRESSURE SYSTEM FROM THE CENTRAL PLAINS INTO SOUTHWEST IOWA BY 12Z TUESDAY. SHOWERS WILL SPREAD ACROSS THE REGION MONDAY NIGHT AHEAD OF THE FRONT...WITH SOME THUNDERSTORMS POSSIBLE ACROSS THE SOUTH HALF OF THE AREA. AS THE FRONT MOVES THROUGH ON TUESDAY...THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY THE EASTERN HALF OF THE AREA. BY MID WEEK...THROUGH GFS AND ECMWF ARE NOT IN GREAT AGREEMENT...BOTH MODELS BRING A LOW PRESSURE SYSTEM FROM THE CENTRAL PLAINS TOWARD THE GREAT LAKES REGION. THIS WILL PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY. ECMWF LINGERS SOME QPF ACROSS THE REGION THURSDAY NIGHT...SO KEPT A CHANCE OF SHOWERS GOING THROUGH 12Z FRIDAY. FOR NEAR TERM TEMPERATURES...BASICALLY USED A MAV/MET BLEND. IN THE EXTENDED...STAYED WITHIN A COUPLE DEGREES EITHER SIDE OF LATEST MEX GUIDANCE. && .AVIATION... OCCLUDING WARM FRONT IS LIFTING NORTHEASTWARD ACROSS S IL/W KY ATTM WITH COLD FRONT FOLLOWING CLOSELY BEHIND. THE TIMING OF THE FRONT IS TRICKY AS IT HAS BEEN SLOWING OVER THE PAST FEW HOURS...PASSING BY KCGI ATTM. EXPECT IT TO REACH KOWB/KEVV IN THE 23-01Z TIME FRAME. WINDS VEER TO THE SOUTHEAST AHEAD OF IT THEN QUICKLY SHIFT TO THE SOUTHWEST BEHIND. THERE HAVE BEEN A FEW GUSTS ABOVE 30KTS BRIEFLY WITH THE FROPA. BEST CHANCE FOR SVR TSRA WILL BE ACROSS W KY EAST OF THE LAKES. CIGS WILL BE MAINLY IN THE MVFR RANGE THROUGH THE PERIOD. WRAPAROUND MOISTURE WILL MAINTAIN MVFR CIGS THROUGH TONIGHT WITH A CHANCE OF RAIN OR EVEN WET SNOW SHOWERS...BUT WITH LITTLE/NO ACCUMULATION. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && PUBLIC...RST AVIATION...AD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 950 AM CDT SAT MAR 28 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-291000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 950 AM CDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A DEEP LOW PRESSURE SYSTEM WILL TRACK FROM NORTHERN ARKANSAS INTO SOUTHEAST MISSOURI TODAY. ONGOING SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE NORTH ACROSS THE REGION THIS MORNING...WITH A DIMINISHING TREND EXPECTED FROM SOUTH TO NORTH. FROM MIDDAY...INTO THE AFTERNOON HOURS...THE ATMOSPHERE IS FORECAST TO DESTABILIZE OVER WESTERN KENTUCKY...AND POSSIBLY THE SOUTHERN TIP OF ILLINOIS INTO SOUTHWEST INDIANA...EAST OF THE LOW TRACK. THE LATEST MORNING MODEL DATA CONTINUES TO SUGGEST THE REDEVELOPMENT OF STORMS...SOME OF WHICH COULD BE SEVERE. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS. HOWEVER...THERE IS ALSO A CONCERN FOR TORNADOES...ESPECIALLY IF WE TAP ENOUGH SUNSHINE AND DAYTIME HEATING...AND FURTHER DESTABILIZE. THE AREA OF HIGHEST PROBABILITY SEEMS TO BE FOCUSED ON WESTERN KENTUCKY. THE CHANCE SHOULD BE OVER BEFORE DARK ACROSS THE PENNYRILE REGION OF WEST KENTUCKY AND PERHAPS SOUTHWEST INDIANA. STORM MOTION WILL BE NORTH TO NORTHEAST UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY ACROSS MOST OF WESTERN KENTUCKY AND SOUTHWESTERN INDIANA...AND ACROSS SOUTHEASTERN ILLINOIS. NOLES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 324 PM CDT SAT MAR 28 2009 KYZ007-010-282130- LIVINGSTON-CRITTENDEN- INCLUDING THE CITIES OF...SMITHLAND...MARION 324 PM CDT SAT MAR 28 2009 ...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN LIVINGSTON COUNTY KENTUCKY... THROUGH 4 PM...A STRONG THUNDERSTORM WILL MOVE NORTHEAST ACROSS SOUTHEAST LIVINGSTON COUNTY AND INTO WESTERN CRITTENDEN COUNTY. THE STORM WILL PASS OVER THE CITY OF MARION KENTUCKY AROUND 345 PM. HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM. THE STORM COULD INTENSIFY TO SEVERE LEVELS AT ANY TIME. GUSTY WINDS AND DANGEROUS LIGHTNING WILL ACCOMPANY THE STORM AS IT MOVES NORTHEAST AT 40 MPH. YORK
The Paducah radar (KPAH), 82 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
11 hail, 4 tornado, 3 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
This was the first tornado spawned by a supercell storm that originated over Crittenden County. This was a relatively weak and short-lived tornado compared to the second. Two camper trailers were overturned, one 30-by-30 foot farm shed was destroyed, and several trees were down. Peak winds were estimated near 90 mph.
Very large hail occurred with the supercell that crossed the county. Baseball size hail near the community of Pride broke windshields and shredded siding of modular homes. Quarter-size hail was reported in Morganfield.
Storm chaser vehicles were damaged.
The second tornado spawned by this supercell was stronger and longer lived. This second tornado formed along Highway 141 and moved northeast along the highway. Damage was spotty at the beginning of the damage path, where a small grain bin imploded. Further along the damage path, a 30-by-50 foot machinery shed was destroyed. The estimated maximum winds were near 140 mph as the tornado approached the Henderson County line. The tornado continued into Henderson County.
The hail was reported along Highway 109.
This tornado crossed into Henderson County from Union County. The tornado was near its maximum intensity of 140 mph near the county line. A Ford Ranger pickup truck was hurled about one quarter mile. Several other vehicles were overturned. Six homes were destroyed, ten received major damage, and sixty homes and buildings received minor damage. Much of the damage occurred in and near Corydon, especially along U.S. Highway 60. The hardest-hit buildings lost most walls and the roof. At least one grain bin was flattened. Hundreds of trees were snapped or uprooted. The average path width was about 300 yards. The tornado was photographed by an emergency management official. Due to the rain-wrapped nature of the tornado and the distance the photo was taken from, the tornado was not easily identifiable in the photo. The photographer was near where the tornado lifted or dissipated, less than a mile from the Henderson County airport. However, the tornado was still some distance away at the time of the photo.
The quarter size hail was reported along Interstate 24 and along Highway 41.
A tree was downed on the south end of town. Wind gusts were estimated at 59 mph.
A semi truck was overturned on Interstate 24 near mile marker 88.
Two funnel clouds were reported on the south side of the community.
The nickel size hail was reported near exit 44 of the Pennyrile Parkway. The hail lasted five minutes.
The roof of a garage was damaged.
Quarter size hail and wind gusts to 55 mph were reported just north of Calhoun. Nickel size hail was reported west of town.
A small rope tornado was observed by trained spotters. The tornado was seen occasionally lifting off the ground. No damage was located, possibly because it was located over fields. Maximum winds were likely around 65 mph.
Two rope-like funnel clouds were reported nearing the ground.
Hail was up to golf-ball size on the south side of the city. Quarter-size hail occurred in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyThe tornado archive for Kentucky, 2009Warnings in Kentucky, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158409, 158394, 158365, 158395, 158396, 158360, 158398, 158364, 158400, 158577, 158406, 158410, 158392, 158401, 158402, 158408, 158403, 158405, 158411, 158404.